Monday Pharmaceutical Mystery: What Is Causing an Outbreak of Parkinson Disease in Young People?

Seven cases of young people with stiffness throughout their body and an inability to speak presented to hospitals in different cities throughout the country, with seemingly no link between them.

In 1982, a 42 year old male patient presented to a hospital in Santa Monica, California with a stiffness throughout his body and an inability to speak. He was clearly awake, but he had virtually no spontaneous movement. Doctors described him as eerily unresponsive, yet alert. When his arm was lifted, it stayed in the same position for several minutes before returning to its resting position.

The doctors were perplexed. Neurologists and physiatrists were called in to make an official diagnosis. One doctor suggested catatonic schizophrenia. Another doctor said it appeared to be a severe case of Parkinson disease that was only seen prior to the development of the Parkinson disease therapy l-3,4-dihydroxyphenylalanine (l-DOPA).

The patient was given a trial dose of l-DOPA and his symptoms temporarily improved. The patient was diagnosed with idiopathic Parkinson disease.

Following this occurrence, 6 cases of young people with similar symptoms presented to hospitals in different cities throughout the country. Their symptoms included generalized slowing and difficulty moving, rigidity, resting tremor, flexed posture, and loss of postural reflexes. They even exhibited non-movement related aspects of Parkinson disease, such as facial seborrhea and mild deficits in higher cognitive function (eg, executive function).

Furthermore, these symptoms and signs subsided temporarily in the patients after they were treated with l-DOPA or with bromocriptine, another drug used in the treatment of Parkinson disease.

Mystery: What Is Causing an Outbreak of Parkinson Disease in Young People?

Solution: After some investigation, it was discovered that they all had one thing in common—they had recently used a ‘synthetic heroin.’

Investigators were able to obtain samples of the synthetic heroin through police raids and friendly drug dealers. The substance examined was found to be almost pure 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP), a meperidine (Demerol) analogue.

Researchers also found out that MPTP permanently damaged the substantia nigra, an area of the brain that plays a major role in controlling movement. In total, 2 deaths occurred as a result of the use of MPTP.

REFERENCE

CDC report: Street-Drug Contaminant causing Parkinsonism. Langston JW. The MPTP Story. J Parkinsons Dis. 2017;7(s1):S11-S19. doi:10.3233/JPD-179006. https://www.cdc.gov/mmwr/preview/mmwrhtml/00000360.htm#:~:text=Recently, a street-drug contaminant,analog of meperidine (Demerol).